Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q:  I am 52 and going through menopause. I fought taking any HRT because I was afraid of hair loss. I was diagnosed with seborrheic dermatitis in 1999 and had some hair loss with that (but it grew back). Treating that has been an on/off again problem though. My hair recently started shedding horribly again. My gyn just put me on Estratest - H.S. and prometrium. I asked about doing blood work first and she said "no - try this first." I have a problem with that. I have one of your books and after reading this information on your web site too, I am concerned about taking anything with testosterone. I really don't know what to do. I'm so confused and the doctor acts like I'm questioning her abilities.

A: Unfortunately, many doctors are not really familiar with the adverse effects of testosterone on a woman's body. Estratest HS is estrogen plus a form of testosterone. I have seen several women with problems due to testosterone who were put on it. Of course it only made their problems worse. Seborrheic dermatitis is excessive oil production on the face and in part due to testosterone. Its cause is similar to that of acne.
It can be treated in several ways. One is by a topical antibiotic called Metrogel. Another is by blocking testosterone, similar to what is described in my web article on acne.
Testosterone is mainly given to women to increase sex drive. It seems to work for some but not all. However it can make androgen related problems -- acne, increased hair, androgenic alopecia -- worse so I avoid prescribing it for women with these conditions.

As to doctors not liking to have their abilities questioned, it is a part of life for all in health care that some question us. Of course, no one likes to have their knowledge questioned but it is a patient's right to ask whatever questions she has. My own view is that if someone is not satisfied with my or any doctor's advice, she should consider a second opinion. When I have a patient who wants this, I always help her to make arrangements to see another physician whose opinion I respect. So I think you are entitled to this.

Sincerely,

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

 

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by